AMENORRHEA AFTER CHEMOTHERAPY IN BREAST CANCER PATIENT
AbstractBackground: This study was conducted to determine the frequency of amenorrhea after chemotherapy among breast cancer patients”. Methods: Total 201 premenopausal females (having menstruation during the past 6 months at the time of diagnosis) of age 15–45 years and had confirmed diagnosis of breast cancer requiring chemotherapy were included in the study using non-probability consecutive sampling technique. Amenorrhea within 6 months after the completion of chemotherapy was labelled as chemotherapy induced amenorrhea. Data was entered and analysed using SPSS-23. Results: The mean age of the patients was reported as 37.06±5.68 years. Majority of the females were married (86.6%) & multigravida (81.1%). Most of the patients (23.9%) received neoadjuvant chemotherapy followed by surgery and radiotherapy. A total of 129 patients received Adriamycin plus cyclophosphamide followed by paclitaxel as chemotherapy regimen. Out of 201 females, 184 (91.5%) experienced amenorrhea after start or completion of chemotherapy. Conclusion: The frequency of CIA was very high among breast cancer patients in our study, long term follow-up is needed to see input of CIA on future fertility.Keywords: Chemotherapy; amenorrhea; breast cancer; chemotherapy induced amenorrhea
Parkin DM, Bray F, Ferlay J, Pisani P. Global cancer statistics, 2002. CA Cancer J Clin 2005;55(2):74–108.
Siegel RL, Miller KD, Jemal A. Cancer Statistics, 2017. CA Cancer J Clin 2017;67(1):7–30.
Ferlay J, Soerjomataram I, Dikshit R, Eser S, Mathers C, Rebelo M, et al. Cancer incidence and mortality worldwide: sources, methods and major patterns in GLOBOCAN 2012. Int J Cancer 2015;136(5):E359–86.
Meng K, Tian W, Zhou M, Chen H, Deng Y. Impact of chemotherapy-induced amenorrhea in breast cancer patients: the evaluation of ovarian function by menstrual history and hormonal levels. World J Surg Oncol 2013;11:101.
Perez-Fidalgo JA, Rosello S, Garcia-Garre E, Jorda E, Martin-Martorell P, Bermejo B, et al. Incidence of chemotherapy-induced amenorrhea in hormone-sensitive breast cancer patients: the impact of addition of taxanes to anthracycline-based regimens. Breast Cancer Res Treat 2010;120(1):245–51.
Pourali L, Taghizadeh Kermani A, Ghavamnasiri MR, Khoshroo F, Hosseini S, Asadi M, et al. Incidence of chemotherapy-induced amenorrhea after adjuvant chemotherapy with taxane and anthracyclines in young patients with breast cancer. Iran J Cancer Prev 2013;6(3):147–50.
Shapiro CL, Recht A. Side effects of adjuvant treatment of breast cancer. N Engl J Med 2001;344(26):1997–2008.
Di Cosimo S, Alimonti A, Ferretti G, Sperduti I, Carlini P, Papaldo P, et al. Incidence of chemotherapy-induced amenorrhea depending on the timing of treatment by menstrual cycle phase in women with early breast cancer. Ann Oncol 2004;15(7):1065–71.
Jeon SJ, Lee JI, Jeon MJ, Lee M. Prognostic Effects of Adjuvant Chemotherapy-Induced Amenorrhea and Subsequent Resumption of Menstruation for Premenopausal Breast Cancer Patients. Medicine (Baltimore) 2016;95(14):e3301.
Tiong V, Rozita AM, Taib NA, Yip CH, Ng CH. Incidence of chemotherapy-induced ovarian failure in premenopausal women undergoing chemotherapy for breast cancer. World J Surg 2014;38(9):2288–96.
Fornier MN, Modi S, Panageas KS, Norton L, Hudis C. Incidence of chemotherapy-induced, long-term amenorrhea in patients with breast carcinoma age 40 years and younger after adjuvant anthracycline and taxane. Cancer 2005;104(8):1575–9.
Lee S, Kil WJ, Chun M, Jung YS, Kang SY, Kang SH, et al. Chemotherapy-related amenorrhea in premenopausal women with breast cancer. Menopause 2009;16(1):98–103.
Zhou W, Ding Q, Liang X, He Z, Zha X, Liu X, et al. The risk of amenorrhea is related to chemotherapy-induced leucopenia in breast cancer patients receiving epirubicin and taxane based chemotherapy. PloS One 2012;7(5):e37249
Zhou WB, Yin H, Liu XA, Zha XM, Chen L, Dai JC, et al. Incidence of chemotherapy-induced amenorrhea associated with epirubicin, docetaxel and navelbine in younger breast cancer patients. BMC Cancer 2010;10:281
Jacobson MH, Mertens AC, Spencer JB, Manatunga AK, Howards PP. Menses resumption after cancer treatment-induced amenorrhea occurs early or not at all. Fertil Steril 2016;105(3):765–72.e4.
Han HS, Ro J, Lee KS, Nam BH, Seo JA, Lee DH, et al. Analysis of chemotherapy-induced amenorrhea rates by three different anthracycline and taxane containing regimens for early breast cancer. Breast Cancer Res Treat 2009;115(2):335–42.
Abusief ME, Missmer SA, Ginsburg ES, Weeks JC, Partridge AH. The effects of paclitaxel, dose density, and trastuzumab on treatment-related amenorrhea in premenopausal women with breast cancer. Cancer 2010;116(4):791–8.
Letourneau JM, Ebbel EE, Katz PP, Oktay KH, McCulloch CE, Ai WZ, et al. Acute ovarian failure underestimates age-specific reproductive impairment for young women undergoing chemotherapy for cancer. Cancer 2012;118(7):1933–9.
Goldhirsch A, Gelber RD, Castiglione M. The magnitude of endocrine effects of adjuvant chemotherapy for premenopausal breast cancer patients. The International Breast Cancer Study Group. Ann Oncol 1990;1(3):183–8.
Ketkaew C, Thepsuwan K, Kiatying-Angsule N. Chemotherapy utilization of breast cancer in cancer center, Thailand. Int J Pharm 2014;4(2):28–32.
Anjum F, Razvi N, Saeed U. Effects of Chemotherapy in Breast Cancer Patients. Management 2017;4:7
Journal of Ayub Medical College, Abbottabad is an OPEN ACCESS JOURNAL which means that all content is FREELY available without charge to all users whether registered with the journal or not. The work published by J Ayub Med Coll Abbottabad is licensed and distributed under the creative commons License CC BY ND Attribution-NoDerivs. Material printed in this journal is OPEN to access, and are FREE for use in academic and research work with proper citation. J Ayub Med Coll Abbottabad accepts only original material for publication with the understanding that except for abstracts, no part of the data has been published or will be submitted for publication elsewhere before appearing in J Ayub Med Coll Abbottabad. The Editorial Board of J Ayub Med Coll Abbottabad makes every effort to ensure the accuracy and authenticity of material printed in J Ayub Med Coll Abbottabad. However, conclusions and statements expressed are views of the authors and do not reflect the opinion/policy of J Ayub Med Coll Abbottabad or the Editorial Board.
USERS are allowed to read, download, copy, distribute, print, search, or link to the full texts of the articles, or use them for any other lawful purpose, without asking prior permission from the publisher or the author. This is in accordance with the BOAI definition of open access.
AUTHORS retain the rights of free downloading/unlimited e-print of full text and sharing/disseminating the article without any restriction, by any means including twitter, scholarly collaboration networks such as ResearchGate, Academia.eu, and social media sites such as Twitter, LinkedIn, Google Scholar and any other professional or academic networking site.